You are working a shift in a community pharmacy when your technician approaches you. The technician had just been helping a customer at the register. You recognize this customer as someone who had been in the store about 2 hours ago. You noticed a bit of commotion at the register but remained focused on the prescriptions that you were verifying.
As you finish verifying a prescription, your technician tells you, “This person is demanding to talk with a pharmacist right now and is really upset. I don’t know why.”
You head to the register to see how you might be able to assist.
During your shift at a community pharmacy, your technician alerts you that you are out of stock of promethazine with codeine syrup despite your computer system’s internal inventory stating that you should still have some supply remaining.
Curiously, you investigate the situation and confirm that the technician is correct. You look in the trash and find an empty bottle of promethazine with codeine. Since the trash is emptied at the end of each shift, you realize that this bottle must have been used today.
You recall filling a promethazine prescription earlier in the day (about 7 hours ago) for an adolescent patient, but not promethazine with codeine. You check your fill records for the day and confirm this. You also confirm that no other prescriptions for promethazine with codeine have been filled today.
After some discussion with your technicians, you are able to verify that the adolescent patient actually received the wrong drug (he received promethazine with codeine instead of promethazine by itself).
You look up the patient’s profile. The patient who received the misfilled prescription was a 15-year-old boy named Jake Parker. Jake’s only other fill history is a prescription for ondansetron, which was filled 4 days ago. You call the number listed on Jake’s profile to discuss this error and reach his parent.
You are the pharmacist-in-charge at a community pharmacy, and you are working on a Saturday evening around 5 PM (your store is open until 6 PM). A patient requests refills on two maintenance medications: sotalol and dronedarone. While verifying these prescriptions, you note a drug-drug interaction (listed as “X – avoid combination”) due to potential for significant QTc interval prolongation; however, since you have filled this combination in the past, you remember that you have reached out to the patient’s cardiologist in the past to address this concern.
You re-read your documentation from the prior consultation with the patient’s cardiologist. Your note states, “Contacted cardiologist Dr. Hart on 11/30 regarding DDI b/w sotalol and dronedarone. Per Dr. Hart, OK to dispense since benefit outweighs risk, EKG being monitored closely at regular ...